Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 114, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Dec 17, 2000, 9:10 AM EST for Berkshire County, Massachusetts. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 9:10 AM EST (14:10 UTC)
- Expired
- Dec 17, 2000, 10:15 AM EST
- In force
- 65 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Berkshire County, MA
The radar
The Albany radar (KENX), 68 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 9:20 AM EST | Thunderstorm Wind | Pittsfield, MA | |
| Dec 17, 9:47 AM EST | Thunderstorm Wind | Berkshire, MA | |
| Dec 17, 10:00 AM EST | Thunderstorm Wind | Pittsfield, MA | |
| Dec 17, 10:20 AM EST | Thunderstorm Wind | Berkshire, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 171414 SVRALB MAC003-171515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 910 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 1015 AM EST * AT 905 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HOUSATONIC...OR ABOUT 8 MILES NORTH OF GREAT BARRINGTON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PITTSFIELD AT 915 AM EST 11 MILES SOUTHEAST OF NEW ASHFORD AT 925 AM EST LAT...LON 4253 7333 4207 7343 4213 7313 4273 7317 CORRECTIjON TO INCLUDE ALL BERKSHIRE COUNTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 8:35 AM EST, 35 minutes earlier.
Area forecast discussion, Dec 17, 8:35 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
835 AM EST SUN DEC 17 2000
.DISC...UPDATE TO ADD FLOOD WATCH. WON/T TRY TO BE SURGICAL AND WL
JUST ADD ALL ZONES. ALREADY A NYMBER OF REPORTS OF 2-2.5 INCHES IN
CTSLKS. LOTS OF HVY RA AND CONVECTION RMN...ALTHO ATT LEAST NEW
MODEL RUNS MOV IT OUT QUICKER.
SOME REPORTS OF STG WINDS ALREADY WITH CONVECTION. WL MONITOR.
ALY...NPW (WIND ADVSRY) ALL ZONES IN CWA FO\R TDA.
FLOOD WATCH ALL ZONESIn the hours before
Local storm report, Dec 17, 6:22 AM EST, 2 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP F 0621AM SUN DEC 17 2000 #1 0000001 000 FNBG WLSR APTS 07534 FILE 28 SP NEWBURGH NY1350300 DEC 17-00 TO APB RT 218 FROM THE T/CORNWALL TO WEST POINT IS CURRENTLY CLOSED UNTIL FURTHER NOTICE DUE TO WEATHER CONDITIONS AUTH AND SENT TPR R M GREGSON 6-20AM OPER - GREGSON,REBECCA M 0621
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 9:50 AM EST | Flash Flood Warning | ALY | Berkshire | 6 hr |
| Dec 17, 9:59 AM EST | Flash Flood Warning | ALY | Berkshire | 6 hr |
| Dec 17, 3:55 PM EST | Flash Flood Warning | ALY | Berkshire | 3 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.